Help when calling the md

  1. I'm a new lpn. I just have a question. This hasn't happened to me yet but when it does I want to be prepared. At our facility it says if a pt BS is over 350 call MD. If their BS is below 70 hold novolog and lantus. Let's say their BS is 500 and they're on Novolog 6u and Lantus 12u. What should I say to the doctor when it's high? Do I have to hold anything? From what I hear he goes straight to voicemail. I'm nervous when it comes to calling the doctor. How can I sound professional? Can someone give me an example of what to say in this situation?
    •  
  2. 25 Comments

  3. by   Accolay
    "Hello, this is nurse (formally known as iwannabeanursee) "so and so" at "so and so" facility. Patient "so and so" has blood glucose of "so and so." Please call me at "so and so" number."

    If you get flustered on the phone, write yourself a quick script. It can take time to get over phone fear. Also know your facility policy on what to do with blood glucose if there is one so you do everything it says prior to calling said MD, so when they call back they aren't asking you about things you should have already done in accordance with said policy.
  4. by   TriciaJ
    I assume you're working in LTC. Hospitals generally have protocols, such as if a blood sugar is above a certain value, it's an automatic blood draw to confirm. That probably isn't available in your facility. What does the procedure manual say? Is there a charge nurse or a resident care manager, or is that you?

    When calling the doctor, you state the condition of the patient, your findings and what you've done so far. If you have an idea of what should happen next, ask the doctor: "Would you like me to.....?" If the call goes to voicemail, then tell the voicemail what you found and what you've done so far. If you have a protocol to follow, state what that is and that you'll be following it unless you hear otherwise.

    Of course, if the patient starts crashing, you deal with that regardless of whether you hear back from the doctor.
  5. by   iwannabeanursee
    Yes I work in a ltc facility. So if the BS is really high would I still give the novolog and lantus or just give the novolog first retest in 15 min then give lantus? Just give her water. That's what I'm worried I don't want to do something Call the doc tell him what I did, what if I was wrong?
  6. by   Accolay
    We can't say for sure not knowing your facility policy. A hospital will have that policy in place. Generally where I work we have orders to give extra insulin depending on the blood glucose and to call the doc when it's at a certain level.

    Also know thy patient. Brittle diabetic? Crazy swings in glucose normal? Sounds weird, but a small segment of the population lives with blood glucose at 500. Well, they don't live that long, but if they still have the right to refuse medication sometimes they don't take their insulin.

    Do you have a reliable charge nurse or similar around your facility you can ask this hypothetical?
  7. by   beekee
    It'll depend on your facility's policy. Before you call, know:

    1. Patient's name, birthdate, room number
    2. Patient's blood glucose level as well as the patient's blood glucose levels over the past couple days. Has it been running high? Does it swing wildly? What was it yesterday at this time?
    3. Why, if you can figure it out, this number is different from the patient's norm. Was the blood glucose level taken right after they ate? Did they just start on steroids? Did family leave a birthday cake for the resident? Are they sick? Did their lantus just get reduced?
    4. The patient's current vital signs. Blood glucose levels can go up when someone is sick.
    5. The patient's current orders for diabetes meds, i.e., lantus, novolog, metformin, as well as any recent changes to these meds.

    So, the voicemail might look like this:
    Dr. Scary, this is beekee at XYZ facility. I'm calling about Mrs. Mary Diabetic, whose blood glucose at bedtime was 500. In looking at her blood glucose levels, it appears that she normally runs between 100 and 250, but her daughter visited this evening and brought some candy for her. Mrs. Diabetic states that she had a snickers bar just 30 minutes before her blood glucose was tested. Her vital signs are BP, HR, T, RR, O2. According to her sliding scale orders, she received 15 units of novolog. She also receives 10 units of lantus every evening. Thanks, please call 212-555-1234 with any additional orders.

    Check your facility policy for situations like this. You would modify this script as needed depending on your policy.
  8. by   KelRN215
    Quote from iwannabeanursee
    Yes I work in a ltc facility. So if the BS is really high would I still give the novolog and lantus or just give the novolog first retest in 15 min then give lantus? Just give her water. That's what I'm worried I don't want to do something Call the doc tell him what I did, what if I was wrong?
    What would be your rationale for holding lantus in this scenario?
  9. by   iwannabeanursee
    I was told by the nurse from day shift her BS always runs high they said one time the glucometer bc it was so high read HI instead of a number. Since I started on the unit her sugars have been normal. They probably always adjusted the order. What am saying is if I ever get into a situation like that what would I do esp when notifying the doc? I'm new I just finished orienting a few days ago so I'm a bit nervous.
  10. by   iwannabeanursee
    I know if it's below 70 to hold. I'm just really nervous so I would give it.
  11. by   KelRN215
    Quote from iwannabeanursee
    I know if it's below 70 to hold. I'm just really nervous so I would give it.
    Does the order specifically say to hold the lantus when blood glucose is < 70? Lantus is a basal insulin, holding it will most likely lead to an increase in blood sugars for the next day and requiring higher doses of short acting insulin. I've never worked anywhere where lantus would be held.
  12. by   caliotter3
    For immediate, accessible help with your questions, do you feel comfortable speaking to your supervisor? At my first LTC job, the supervising RN was approachable and didn't make me, the newbie, feel out of line for asking for help.
  13. by   djh123
    Most of my diabetics are on sliding scales where I don't give any Novolog (or Novolin R) unless they're at least 150. You usually 'never' hold Lantus or Levemir, but possibly if they're < 100 ... I've seen people do different things on that. As far as what to say if someone is 500, I think there's nothing additional to say unless it's a holiday and you just saw them eating 2 pieces of pie (in other words, their body isn't suddenly doing anything different, they just had an unusual amount of sweets). You'll get to know what's normal for each of your diabetics, whether something is truly unusual or not, and when to hold something using your own judgement.
  14. by   RNKPCE
    I'd probably give the insulin that is ordered(both Novolog and Lantus) and when the doctor calls back I'd give additional if more is ordered.

    Have you heard of ISBAR for giving report or calling physcians? It is a good way to frame your phone calls to doctors. https://hse.ie/eng/services/publicat...ation-Tool.pdf

close